Alert archive / Illinois / Tornado Warnings in 1996
Tornado Warning 16, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 10, 1996, 3:00 AM CDT for Carroll County, Illinois. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 10, 1996, 3:00 AM CDT (08:00 UTC)
- Expired
- May 10, 1996, 3:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Carroll County, IL
The radar
The Quad Cities radar (KDVN), 74 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 3:30 AM CDT | Thunderstorm Wind 60 | Milledgeville, IL | |
| May 10, 3:30 AM CDT | Thunderstorm Wind 60 | Hazelhurst, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -495 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 100800 TORMLI ILC015-100845- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 AM CDT FRI MAY 10 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 345 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST ILLINOIS ...CARROLL COUNTY AT 259 AM CDT...A POSSIBLE TORNADO WAS TWO MILES NORTH OF COLETA. THE STORM WAS MOVING NORTH-NORTHEAST AT 40 MILES AN HOUR...AND WILL REACH MILLEDGEVILLE BY 300 AM...AND JUST EAST OF CHADWICK BY 305 AM. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! BOEHMKE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 10, 1:37 AM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 10, 1:37 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 135 AM CDT FRI MAY 10 1996 THE MAY 9TH 1995 TORNADO OUTBREAK WILL ALWAYS BE REMEMBERED IN THESE PARTS... BUT THE FLOODING OCCURRING ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS THIS YEAR IS NOTHING TO SNEEZE AT. IN FACT... THIS EVENT MAY RIVAL PAST FLOODING EPISODES SUCH AS JUNE 1990 WHEN DUCK CREEK IN DAVENPORT ROSE WELL ABOVE ITS BANKS. SVR THREAT DONE AND CONVECTION TAKING ON MCS APPEARANCE ON LATEST SATELLITE LOOP. SELS JUST CANCELLED WATCHES FOR CWA. FLOODING LINGERS HOWEVER AND BLANKET FLOOD WARNING ISSUED FOR COUNTIES BORDERING I-80 THROUGH 13Z. CREEKS AND TRIBUTARIES TO THE MISSISSIPPI RISING QUICKLY WITH 5 TO 7 FOOT RISES COMMON WITHIN A 2-HR TIME SPAN. NUMEROUS REPORTS OF STREET FLOODING ALSO RECEIVED YESTERDAY EVENING AND EARLY THIS MORNING WITH SOME ROADS WASHED-OUT. EXTENSIVE RAIN SHIELD EXTENDING INTO EASTERN NEBRASKA TO CONTINUE TO TRAIN ALONG QUASI-STATIONARY FRONT FROM ORD-RFD-MLI-30I OVERNIGHT. ONLY HAD TIME TO EXAMINE NGM. CANADIAN HIGH PRESSURE TO PUSH FRONT SOUTH OF FA BY TONIGHT WITH DRY AND COOL NORTHERLY FLOW IN WAKE. RAIN AND THUNDERSTORMS ASSOCIATED WITH MCS TO PERSIST INTO EARLY MORNING HOURS WITH POPS FALLING OFF CONSIDERABLY THEREAFTER. ANTICIPATE SCT VARIETY AFT 15Z. MOS LUKS GUD. CID 066/++ DBQ 058/++ MLI 066/++ BRL 069/++ HENDRICKS
In the hours before
Local storm report, May 9, 11:11 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1110 PM CDT THU MAY 9 1996
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
710 PM BRIGHTON IA 104 MPH WIND GUST
05/09/96 WASHINGTON MEASURED BY AGRICULTURAL
WIND INSTRUMENT
0710 PM BRIGHTON IA WIND DAMAGE
05/09/96 WASHINGTON SEVERE DAMAGE TO FERTILIZER PLANT.
GRAIN BINS DAMAGED.
0745 PM 1 NW WAPELLO IA STRAIGHT LINE WIND DAMAGE
05/09/96 LOUISA 4 MOBILE HOME TRAILORS
OVERTURNED.
0758 PM JUST SOUTH OF WAPELLO IA WIND DAMAGE
05/09/96 LOUISA TRUCK BLOWN OFF ROAD
0800 PM JUST WEST OF COLUMBUS IA 1.75 INCH HAIL
05/09/96 LOUISA GOLFBALL SIZED HAIL
0802 PM WAPELLO IA WIND DAMAGE
05/09/96 LOUISA TREES DOWN.
GRAIN DRYER BLOWN OVER.
TRAILOR BLOWN OVER ON STREET
0830 PM KEITHSBURG IL WIND DAMAGE
05/09/96 MERCER TREES DOWN
0841 PM IN ALEXIS IL TORNADO ON GROUND
05/09/96 MERCER
0900 PM 5 N MONMOUTH IL TORNADO
05/09/96 WARREN BRIEF TOUCHDOWNS
0908 PM 1 W ALEXIS IL 1.75 INCH HAIL
05/09/96 MERCER GOLFBALL SIZED HAIL
HLADIKLocal storm report, May 9, 11:21 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1113 PM CDT THU MAY 9 1996
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
1037 PM ROCK ISLAND IL FLOODING
05/09/96 ROCK ISLAND 6 INCHES OF WATER OVER 11TH
ST AND RISING
1100 PM ELKADER IA 0.50 HAIL
05/09/96 CLAYTO8N COUNTY MARBLE SIZE HAILLocal storm report, May 10, 12:04 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO COLUMBUS JUNCTION REPORT...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1110 PM CDT THU MAY 9 1996
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
710 PM BRIGHTON IA 104 MPH WIND GUST
05/09/96 WASHINGTON MEASURED BY AGRICULTURAL
WIND INSTRUMENT
0710 PM BRIGHTON IA WIND DAMAGE
05/09/96 WASHINGTON SEVERE DAMAGE TO FERTILIZER PLANT.
GRAIN BINS DAMAGED.
0745 PM 1 NW WAPELLO IA STRAIGHT LINE WIND DAMAGE
05/09/96 LOUISA 4 MOBILE HOME TRAILORS
OVERTURNED.
0758 PM JUST SOUTH OF WAPELLO IA WIND DAMAGE
05/09/96 LOUISA TRUCK BLOWN OFF ROAD
0800 PM WEST OF COLUMBUS JUNCTION IA 1.75 INCH HAIL
05/09/96 LOUISA GOLFBALL SIZED HAIL
0802 PM WAPELLO IA WIND DAMAGE
05/09/96 LOUISA TREES DOWN.
GRAIN DRYER BLOWN OVER.
TRAILOR BLOWN OVER ON STREET
0830 PM KEITHSBURG IL WIND DAMAGE
05/09/96 MERCER TREES DOWN
0841 PM IN ALEXIS IL TORNADO ON GROUND
05/09/96 MERCER
0900 PM 5 N MONMOUTH IL TORNADO
05/09/96 WARREN BRIEF TOUCHDOWNS
0908 PM 1 W ALEXIS IL 1.75 INCH HAIL
05/09/96 MERCER GOLFBALL SIZED HAIL
HLADIKSpecial weather statement, May 10, 1:23 AM CDT, 1 hour 37 minutes before
IAZ065-066-089-088-087-076-099-078-067-068-098-077-ILZ025-016-024- 015-026-100645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 122 AM CDT FRI MAY 10 1996 ...ALL TORNADO WATCHES FOR THE AREA HAVE BEEN CANCELED... THE TORNADO WATCHES WHICH HAD BEEN IN EFFECT FOR PARTS OF EAST CENTRAL AND SOUTHEAST IOWA...AND WEST CENTRAL AND NORTHWEST ILLINOIS...HAVE BEEN CANCELED. THE PRIMARY THREAT FOR THE REMAINDER OF THE NIGHT WILL BE HEAVY RAIN LEADING TO FLOODING. A FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR SEVERAL COUNTIES IN EAST CENTRAL AND SOUTHEAST IOWA...AS WELL AS ROCK ISLAND AND MERCER COUNTIES IN NORTHWEST ILLINIOS. STAY TUNED FOR LATER FLOOD STATEdMENTS ON THIS SITUATION THROUGHOUT THE NIGHT. BOEHMKE
Local storm report, May 10, 2:48 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
247 AM CDT FRI MAY 10 1996
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
|0210 AM PARKVIEW IA TORNADO
05/10/96 SCOTT SEVERAL HOMES DESTROYED
UNKNOWN INJURIESLocal storm report, May 10, 2:51 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
248 AM CDT FRI MAY 10 1996
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0245 AM FULTON IL TORNADO
05/10/96 WHITESIDE TRAILERS OVERTURNED
PEOPLE TRAPPED INSIDEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:06 PM CDT | Tornado Warning | DVN | Mercer | 69 min |
| May 9, 8:47 PM CDT | Tornado Warning | DVN | Warren | 58 min |
| May 9, 11:38 PM CDT | Flash Flood Warning | DVN | Mercer, Rock Island | 8 hr |
| May 10, 2:36 AM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 54 min |
| May 10, 2:41 AM CDT | Tornado Warning | DVN | Whiteside | 49 min |
Nearby
Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.